GARY I. PORTNAY, M.D.; APOSTOLOS G. VAGENAKIS, M.D.; LEWIS E. BRAVERMAN, M.D., F.A.C.P.; SERGIO I. CERVI-SKINNER, M.D.
To the editor: Bilateral adrenal hemorrhage with resultant acute adrenal insufficiency has been recognized as a fatal complication of anticoagulant therapy (1, 2). Only rarely has this medical emergency been recognized before death (3). We recently observed four patients who developed adrenal insufficiency while receiving anticoagulant therapy. Three of these patients survived after adequate corticosteroid replacement therapy.
Four patients (Table 1) admitted to the hospital (1968 to 1972) developed acute symptoms while receiving anticoagulant therapy. These symptoms in Patients 1 and 3 were abdominal pain with radiation to the flanks. Patient 2 had a syncopal episode secondary to hypotension. Patient
Learn more about subscription options.
Register Now for a free account.
PORTNAY GI, VAGENAKIS AG, BRAVERMAN LE, CERVI-SKINNER SI. Anticoagulant Therapy and Acute Adrenal Insufficiency. Ann Intern Med. 1974;81:115. doi: 10.7326/0003-4819-81-1-115
Download citation file:
Published: Ann Intern Med. 1974;81(1):115.
Adrenal Disorders, Endocrine and Metabolism, Venous Thromboembolism.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only